Medication and Lifeless HairQ: I have just started taking prescription medication for high blood pressure and for an under active thyroid and I have noticed my hair is lifeless. Could this be the medications?
A: It is commonly known (at least among salon and hair care professionals) that certain medications can have an effect on the condition and texture of the hair. Some medications (specifically those for High Blood Pressure) have even been shown to be responsible for certain types of hair loss.
However, you should note that one of the symptoms and signs of hypothyroidism is limp, lifeless hair (along with hair loss). It is possible that there is a combination of factors involved, between the normal symptoms of an under-active thyroid, and possible reactions to medication taken.
Given your medical conditions and the medications you are taking, I recommend you speak to your physician when next you see him or her, sooner if you begin to see other signs and symptoms, such as hair loss. I am not qualified to make any diagnoses regarding the potential reactions to your medications, or link any symptoms you may have to your medical conditions. However, by speaking to your doctor, you can find some solution that will resolve the cause of the problem, rather than simply treating the symptoms.
In the meantime, you can do a few things to help you deal with lifeless hair. Try using Witch Hazel as a final rinse after shampooing and conditioning. You can also use beer for the same purpose. After the rinse, towel-dry the hair and blow-dry it with your head inverted, or the hair held away from the scalp for more fullness and volume. You can also style the hair in other ways (such as a roller set) and allow it to dry. Both beer and Witch Hazel help to add volume to otherwise lifeless hair, without the risk of product build-up.
Medications and your hair
Can thyroid medicine affect blond hair color?
Low thyroid and hair
Household hints for a beautiful you